Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

August 7, 2020Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 7, 2020, 6:41 PM MDT for Baca County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 6:41 PM MDT (00:41 UTC)
Expired
Aug 7, 2020, 7:30 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Pueblo radar (KPUX), 201 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS85 KPUB 080041
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
641 PM MDT Fri Aug 7 2020
 
COZ099-080130-
Springfield Vicinity/Baca County CO-
641 PM MDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BACA COUNTY UNTIL 730 PM
MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Springfield, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Walsh, Vilas and Stonington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3714 10270 3734 10278 3764 10212 3747 10204
      3719 10204
TIME...MOT...LOC 0041Z 254DEG 32KT 3728 10257 

$$

MOORE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:06 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 7, 3:06 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
306 PM MDT Fri Aug 7 2020

.SHORT TERM...(This evening through Saturday)
Issued at 251 PM MDT Fri Aug 7 2020

A dry day will translate to a dry evening and overnight over
southern Colorado. Hi-res model guidance hints at a few weak cells
developing over the I-25 corridor, but with RH values around 12%,
anything from that cell will evaporate before hitting the ground.
The previous forecast package hinted at isolated thunderstorms over
Baca County this evening, but it is hard to believe that will happen
as Springfield is currently 101F T and 34F Td, which equates to a
10% RH. If a cell does form, the precipitant will evaporate before
hitting the surface. Low dew points will allow efficient radiational
cooling over the mountains valleys. Creede, CO got down to 36F and
Westcliffe got down to 37F last night, and there is no indication
that they won't do it again tonight. So the shear mountain valley
will be in the 30s, the San Luis Valley will be in the 40s, the
upper Arkansas River Valley and Teller County will be in the upper
40s to low 50s, and the eastern plains will range from the upper 50s
to the mid 60s.

An upper level ridge is expected to remain over the southern plains
and a shortwave is expected to remain over the Pacific Northwest,
which will continue bring southwesterly flow over southern Colorado,
which translates to mainly dry day over the region. CAMs are
outputting some convection developing over the mountains and the I-
25 corridor as a weak shortwave embedded in the upper level ridge
passes over the region. The majority of the liquid that forms over
the lower elevations will evaporate before it hits the ground, but
isolated PoPs have been included in the forecast package, just in
case some virga reaches the ground. Another hot day is expected,
high temperature values will be in the mid to upper 90s over the
plains, the low 90s over El Paso County, the mid 80s over the San
Luis Valley and Teller County, the upper 80s to low 90s over the
upper Arkansas River Valley.

.LONG TERM...(Saturday night through Friday)
Issued at 251 PM MDT Fri Aug 7 2020

Saturday night through Sunday...

Saturday night, a few isolated showers and thunderstorms will be
possible in the southeast plains before drying out by Sunday
morning. As the upper-level ridge moves out of Colorado through
Sunday, flow aloft will mainly be from the west-southwest, and
moisture will be mostly surpressed until Monday, although a few
isolated storms over the high mountains in the afternoon cannot be
ruled out entirely. High temperatures will be slightly above
average, with a few spots over the plains expected to hit 100 Sunday
afternoon, while the mountains and valleys should not change much
from Saturday.

Monday through Friday...

Some moisture is expected to make its way south into the area on
Monday behind a cold front, lowering high temps by almost 10 degrees
along and east of I-25, and resulting in potential isolated to
scattered showers and thunderstorms through late Monday night if the
upslope flow is strong enough. Tuesday also has a chance of
afternoon thunderstorms with high afternoon temperatures coupled
with the potential for lee troughing. Wednesday and Thursday look
slightly drier as southwest flow aloft settles in over the area with
an upper-level trough, but isolated storms over the mountains are
still possible in the afternoon. Highs should slowly heat back up
through the week into the mid 90s. On Friday high pressure will set
in to our southwest, giving us some northwesterly flow aloft and
some midlevel moisture that could raise chances for showers and
storms over the mountains again heading into the weekend.
&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 251 PM MDT Fri Aug 7 2020

VFR conditions are expected over KALS, KCOS, and KPUB throughout the
forecast period. An isolated thunderstorm is possible over all three
forecast points tomorrow afternoon, but the main concern will be
gusty and erratic winds.
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY/PGW
LONG TERM...GARBEROGLIO
AVIATION...SKELLY
Hazardous weather outlook, Aug 7, 11:33 AM MDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Fri Aug 7 2020

COZ058>089-093>099-081300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Fri Aug 7 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms are possible over the higher
terrain and the far southeastern corner of Colorado this afternoon
and evening. Cloud to ground lightning and gusty outflow winds will
be the primary threats with any storms that do form today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated afternoon thunderstorms are expected daily over the
mountains, and a few weak storms may drift across interior valleys
and the I-25 corridor late each day. The primary risk with any
storms will be cloud to ground lightning and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

06/GARBEROGLIO

In the hours before

Special weather statement, Aug 7, 3:48 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Fri Aug 7 2020

COZ099-072215-
Springfield Vicinity/Baca County CO-
348 PM MDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Campo, or 22 miles west of Elkhart, moving east at 10
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3700 10246 3707 10251 3735 10204 3700 10204
TIME...MOT...LOC 2148Z 251DEG 9KT 3705 10230

KTS
Special weather statement, Aug 7, 4:18 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT Fri Aug 7 2020

COZ099-072245-
Springfield Vicinity/Baca County CO-
418 PM MDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Stonington, or 20 miles west of Elkhart, moving
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3699 10212 3700 10230 3716 10233 3730 10204
      3700 10204
TIME...MOT...LOC 2217Z 235DEG 10KT 3711 10225

KT
Special weather statement, Aug 7, 6:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
641 PM MDT Fri Aug 7 2020

COZ099-080130-
Springfield Vicinity/Baca County CO-
641 PM MDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BACA COUNTY UNTIL 730 PM
MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Springfield, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Walsh, Vilas and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3714 10270 3734 10278 3764 10212 3747 10204
      3719 10204
TIME...MOT...LOC 0041Z 254DEG 32KT 3728 10257

MOORE

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.